Missouri, 2012

Winter Weather in Missouri, February 13, 2012

February 13, 2012 · NWS EAX · 36 events in 36 counties and zones

An upper level storm system moved across the region on February 13, 2012. Light to moderate snow began in the predawn hours, along the Kansas Missouri state line, with the snow ending from west to east, during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level storm system moved across the region on February 13, 2012. Light to moderate snow began in the predawn hours, along the Kansas Missouri state line, with the snow ending from west to east, during the late morning and early afternoon hours. Patchy light freezing drizzle and drizzle was observed after the snow ended, and continued into the early evening hours. Snowfall amounts were in the 1 to 4 inch range. Highest amounts were located south of the Missouri River. Only a trace of ice accumulations were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 12, 11:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 11:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CST SUN FEB 12 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/358 PM CST SUN FEB 12 2012
Short Range (Tonight through Monday night)...

Snow is on the way for after midnight tonight into Monday as an
upper level shortwave trough moves toward the area. The trough is
evidenced on water vapor imagery this afternoon moving through the
southern Rockies. Models all in good agreement that the shortwave
will open up and become more progressive as it moves into the
Central Plains tonight. Out ahead of the system tonight Gulf
moisture will begin to spread northward into the area under moderate
WAA on the nose of a 35-40kt LLJ. Although dry air is currently in
place as high pressure has been in control, model soundings are
indicating that top down saturation should occur quickly after
midnight tonight as snow will move into Eastern Kansas and Western
Missouri during early morning hours and spread into Central Missouri
by daybreak. Cloud cover spreading into Eastern Kansas will
overspread the area this evening/tonight keeping temperatures near
steady tonight through the overnight hours with lows in the mid to
upper 20s. Given the amount of QPF with this system between .1 to .3
inches with snow ratios expected to be on the order of 10-12 to 1
anywhere from 1-3 inches of snow is expected across the forecast
area with the bulk of snowfall falling during the morning hours. By
Monday afternoon, model soundings all indicate the lack of ice
crystals in the dendritic growth zones. This would indicate snow
changing to drizzle or freezing drizzle as most locales around the
forecast area hover near the freezing mark tomorrow afternoon. The
shortwave will move through on Monday night as light drizzle and
freezing drizzle ends from west to east.

73

Medium Range (Tuesday through Sunday)...

Progressive upper flow pattern will continue across the CONUS
through the midweek time frame. Another fast moving upper level
short wave trough will move across the Rockies and into the plains
by Wednesday. As this occurs, sfc ridging that will be in place
across the area Tuesday will shift into the southeastern US by
Tuesday evening allowing southerly low level flow to establish
across the southern and central plains. 30-40 kt LLJ will develop
across the central plains and nose into eastern Kansas and western
Missouri by midday Wednesday. In response, isentropic ascent will
increase, which coupled with dynamic large scale ascent will allow
widespread precipitation to develop across the area. Given WAA
regime in place, temperatures are expected to climb into the 40s
across most locations Wednesday. This should result in precipitation
remaining as rain across most locations. As the system progresses
through the area, colder air will filter southward on the back side
allowing a rain/snow mix across portions of northwest Missouri and
northeast Kansas.

Thereafter, the upper pattern becomes a little more uncertain
heading into the weekend with a quasi-northwest flow pattern
establishing. This may send several upper waves through the area
within the overall flow although confidence in timing is low at the
moment. Will maintain a dry forecast through this time frame with
temperature remaining close to consensus numbers.

Deroche

&&

.AVIATION...

For the 06Z TAFs...Lots of dry air to overcome in the lowest 5kft
but NAM/GFS/RUC have not deviated much on timing of MVFR cigs and
snow starting in the 08-09z period. Still looking for heaviest snow
to fall within a 2 hrs either side of sunrise with IFR cigs during
heaviest snow. Still looking like an average of 2 inches of snow at all
3 terminals with first inch falling by 12z.

Snow should taper off by late morning with potential for a couple
hours of light freezing drizzle. Air temperatures expected to climb
just above freezing for the afternoon so drizzle or very light rain
is likely. Gusty south winds will move in with the onset of the snow
and last into the afternoon hours. GFS/NAM Bufr soundings still
showing only MVFR cigs on Monday but still can make an argument for
prevailing IFR cigs in the afternoon. For now will maintain the low
end of MVFR cigs. However, will lower to IFR once winds switch to
the southwest and further weaken.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
     NIGHT FOR MOZ006>008-015>017-023>025-031>033-039-040-045-
     046.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR MOZ001>005-
     011>014-020>022-028>030-037-038-043-044-053-054.

KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR KSZ025-057-060-
     102>105.

&&

WFO EAX
Hazardous weather outlook, Feb 12, 7:02 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CST SUN FEB 12 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
702 PM CST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A WINTER STORM SYSTEM WILL BEGIN TO IMPACT THE AREA AFTER MIDNIGHT
AND LAST THROUGH MONDAY. THE FIRST WIDESPREAD ACCUMULATING SNOW OF
THE SEASON WILL BEGIN SHORTLY AFTER MIDNIGHT ACROSS EASTERN KANSAS
AND EXTREME WESTERN MISSOURI...SPREADING QUICKLY EAST ACROSS THE REST
OF THE FORECAST AREA BY MONDAY MORNING. UP TO AN INCH OF SNOW IS
LIKELY WEST OF A TARKIO TO RICHMOND TO CLINTON LINE BY SUNRISE
MONDAY...WITH HALF AN INCH OF SNOW POSSIBLE AS FAR EAST AS A BETHANY
TO SEDALIA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW WILL BE ONGOING ACROSS ALL BUT THE FAR EASTERN
SECTIONS OF THE FORECAST AREA TO START MONDAY MORNING. THE SNOW WILL
SPREAD QUICKLY EAST ACROSS THE REST OF THE FORECAST AREA BY MID
MORNING. ONE TO THREE INCHES OF SNOW IS LIKELY OVER THE ENTIRE
REGION BY MONDAY AFTERNOON WITH ISOLATED FOUR INCH REPORTS POSSIBLE.
IN ADDITION TO THE SNOW...SOME LIGHT FREEZING DRIZZLE MAY DEVELOP
LATE MONDAY MORNING THROUGH THE EVENING AS TEMPERATURES BOUNCE AROUND
THE FREEZING MARK. A LIGHT GLAZE OF ICE ACCUMULATION IS EXPECTED TOWARDS
THE END OF THE EVENT.

AN ADDITIONAL CHANCE FOR A WINTRY MIX OF PRECIPITATION WILL IMPACT
EXTREME NORTHWESTERN MISSOURI WEDNESDAY NIGHT. LITTLE TO NO SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS WILL BE GREATLY APPRECIATED.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 winter weather. Local standard time, as filed.

Winter Weather, Atchison

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Atchison forecast zone
Reported by
Emergency Manager
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

One inch of snow was observed in Rockport.

Winter Weather, Andrew

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Andrew forecast zone
Reported by
COOP Observer
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

One to one and a half inches of snow was observed across Andrew County.

Winter Weather, Bates

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Bates forecast zone
Reported by
COOP Observer
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

The observer in Butler measured 2.9 inches of snow.

Winter Weather, Buchanan

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Saint Joseph Rosecrans Airport measured 1.3 inches of snow.

Winter Weather, Cass

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

The National Weather Service Office in Pleasant Hill, measured 3.2 inches of snow. The observer in Raymore measured 2.2 inches of snow.

Winter Weather, Clay

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Two to three inches of snow was measured across the county.

Winter Weather, De Kalb

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

The observer in Amity measured two inches of snow.

Winter Weather, Clinton

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

The observer in Cameron measured three inches of snow.

Winter Weather, Jackson

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

One to three inches of snow was measured across the county, with the highest amounts in the southeast portion of the county.

Winter Weather, Nodaway

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Nodaway forecast zone
Reported by
COOP Observer
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

One to two inches of snow was measured across the county.

Winter Weather, Platte

When
February 13, 2:00 AM CST to 9:00 PM CST
Where
Platte forecast zone
Reported by
COOP Observer
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

The Kansas City International Airport measured 2.4 inches of snow.

Winter Weather, Caldwell

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Caldwell forecast zone
Reported by
COOP Observer
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1.0 to 2.3 inches across the county.

Winter Weather, Carroll

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

The observer in Coloma measured 2.5 inches of snow. The observer in Carrollton measured 2.0 inches of snow.

Winter Weather, Chariton

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Chariton forecast zone
Reported by
COOP Observer
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Snowfall across Chariton County, ranged from 1.5 to 2.0 inches.

Winter Weather, Cooper

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Cooper forecast zone
Reported by
COOP Observer
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Three to four inches of snow was measured across the county.

Winter Weather, Daviess

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Daviess forecast zone
Reported by
COOP Observer
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Three to four inches of snow was measured across the county.

Winter Weather, Gentry

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Gentry forecast zone
Reported by
COOP Observer
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

One to two inches of snow was measured across the county.

Winter Weather, Grundy

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Two to four inches of snow was observed across the county.

Winter Weather, Harrison

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

The observer in Bethany measured 3.2 inches of snow. The observer in Ridgeway measured 2.0 inches of snow.

Winter Weather, Henry

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

The observer in Clinton measured 3.8 inches of snow. The observer in Windsor measured 3.0 inches of snow. The observer in Calhoun measured 3.5 inches of snow.

Winter Weather, Johnson

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Two to three inches of snow was measured across the county.

Winter Weather, Lafayette

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Two to three inches of snow was observed across the county.

Winter Weather, Livingston

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

The observer in Chillicothe measured 2.2 inches of snow.

Winter Weather, Ray

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Ray forecast zone
Reported by
COOP Observer
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

The observer in Richmond measured 3.0 inches of snow.

Winter Weather, Worth

When
February 13, 3:00 AM CST to 9:00 PM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

The observer near Grant City, measured 0.9 inches of snow.

Winter Weather, Linn

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

The observer in Linneus measured 1.8 inches of snow. The observer in Brookfield measured 3.0 inches of snow.

Winter Weather, Mercer

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

The observer in Princeton measured 3.0 inches of snow.

Winter Weather, Pettis

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Pettis forecast zone
Reported by
COOP Observer
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

The observer in Sedalia measured 4.0 inches of snow.

Winter Weather, Putnam

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

The observer in Unionville measured 2.1 inches of snow.

Winter Weather, Saline

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Two inches of snow was measured across the county.

Winter Weather, Sullivan

When
February 13, 4:00 AM CST to 9:00 PM CST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

The observer in Green City measured 2.5 inches of snow.

Winter Weather, Adair

When
February 13, 5:00 AM CST to 7:00 PM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Two inches of snow was observed in Kirksville.

Winter Weather, Howard

When
February 13, 5:00 AM CST to 9:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

The snowfall in New Franklin was measured at 3.0 inches.

Winter Weather, Macon

When
February 13, 5:00 AM CST to 9:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Snowfall across the county, ranged from 1.5 to 3.0 inches.

Winter Weather, Randolph

When
February 13, 5:00 AM CST to 9:00 PM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

The observer in Moberly measured 2.0 inches of snow.

Winter Weather, Schuyler

When
February 13, 5:00 AM CST to 9:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

The observer in Downing measured 1.1 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357584, 357585, 357586, 357587, 357591, 357593, 357596, 357599, 357603, 357611, 357613, 357588, 357590, 357592, 357594, 357595, 357597, 357600, 357601, 357602, 357605, 357606, 357608, 357616, 357621, 357607, 357610, 357612, 357614, 357618, 357620, 357583, 357604, 357609, 357615, 357619.